Alert archive / Virginia / Wind Advisories in 2006

Wind Advisory 9, NWS Baltimore/Washington

September 1, 20069 counties in Maryland; 14 counties in Virginia

NWS Baltimore/Washington issued this wind advisory at Sep 1, 2006, 10:17 PM EDT for 9 counties in Maryland; 14 counties in Virginia. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2006, 10:17 PM EDT (02:17 UTC)
Expired
Sep 2, 2006, 4:00 AM EDT
In force
6 hr
Issued by
NWS Baltimore/Washington
All 23 counties

Anne Arundel County, MD, Baltimore County, MD, Calvert County, MD, Carroll County, MD, Charles County, MD, City of Baltimore, MD, Frederick County, MD, Prince George's County, MD, Saint Mary's County, MD, Arlington County, VA, City of Alexandria, VA, City of Fairfax, VA, City of Falls Church, VA, City of Fredericksburg, VA, Culpeper County, VA, Fairfax County, VA, Greene County, VA, King George County, VA, Madison County, VA, Orange County, VA, Rappahannock County, VA, Spotsylvania County, VA, Stafford County, VA

The radar

The Sterling radar (KLWX), 34 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2006-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2006-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
850 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KLWX 020218
NPWLWX

WWUS71 KLWX 020217
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1017 PM EDT FRI SEP 1 2006


DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ038>042-050>057-
020800-
/O.EXP.KLWX.WI.Y.0008.000000T0000Z-060902T0200Z/
/O.NEW.KLWX.WI.Y.0009.060902T0217Z-060902T0800Z/
DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-GREENE-MADISON-
RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...WALDORF...
ST MARYS CITY...LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...
FAIRFAX...ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG
1017 PM EDT FRI SEP 1 2006

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EDT SATURDAY. 

STRONG WINDS CONTINUE WITH THE REMNANTS OF ERNESTO INTO THE 
OVERNIGHT HOURS. FREQUENT GUSTS OF 35 TO 40 MPH WILL BE POSSIBLE IN THE 
ADVISORY AREA. THESE WINDS HAVE THE POTENTIAL TO CAUSE TREE DAMAGE 
AND DOWN POWERLINES.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION. SECURE ANY LOOSE ITEMS
ON YOUR PROPERTY.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Sep 1, 9:55 PM EDT, 22 minutes earlier.

Area forecast discussion, Sep 1, 9:55 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
955 PM EDT FRI SEP 1 2006

.SHORT TERM /REST OF TONIGHT/...

HV DECIDED TO XTND THE WIND ADVSRY/GALE WRNG UNTIL 4AM. I AM NOT
SURE WINDS ARE GOING TO STAY THAT STRONG THAT LONG...BUT WE HAD IT
UP TIL 10 PM AND WERE SEEING WINDS NEAR THOSE VALUES ATTM. AND
GIVEN THE RNFL THE AREA HAS SEEN TNGT FEEL IT IS LKLY MORE
FALLING TREES/POWER OUTAGES MAY OCCUR EVEN IF WINDS ARE SLGTLY
BLO ADVSRY VALUES. MIDSHIFT CAN CANX ERLY IF THEY FEEL IT IS
PERTINENT.

CSTL FLD WTCH RMNS IN EFFECT. NEXT TIDAL CYCLE WL LKLY BE THE
WORST.

FLSH FLD WATCH HAS BEEN DROPPED. OVER MOST OF OUR CWA THIS WL GO
DOWN AS A VERY BENEFICIAL RAIN...NOT A MAJOR FLD PRODUCER.

WOODY

&&

AVIATION...
MVFR CONDITIONS IN RAIN. BIGGEST CONCERN IS WIND SHEAR STRONG ENE
LOW-LVL JET OF 50-70 KTS. WINDS SLACKEN AFTER MIDNIGHT.

MARINE...
STORM WARNING ISSUED FOR THE BAY AND THE LOWER POTOMAC. A
FEW GUSTS OVER 50 KTS HAVE BEEN SEEN OVER THE WATERS. WINDS WILL
DIMINISH TONIGHT BUT STILL A BIT BREEZY

LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...

HAVE LOWERED POPS IN THE SAT NGT TO MON TIMEFRAME WITH LACK OF
FEATURES TO PROMOTE PRECIPITATION. NO OTHER SIG CHANGES EXPECTED IN
THE LONG TERM PERIOD WITH A GOOD CHC OF DIURNALLY ENHANCED TSTMS BY
MIDWEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY FOR DCZ001 UNTIL 4 AM SATURDAY.
MD...WIND ADVISORY FOR MDZ004>007-009>011-013-014-016>018 UNTIL 4
     AM SATURDAY.
VA...WIND ADVISORY FOR VAZ038>042-050>057 UNTIL 4 AM SATURDAY.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 4 AM SATURDAY TO 8 AM
     SATURDAY.
  ...GALE WARNING FOR ANZ535-536 UNTIL 4 AM SATURDAY.
&&
Hazardous weather outlook, Sep 1, 3:40 PM EDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT FRI SEP 1 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
340 PM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

THE REMNANTS OF ERNESTO WILL MOVE NORTH OVER THE MID ATLANTIC
TONIGHT. SEVERAL HAZARDS ARE EXPECTED TO ACCOMPANY THE TROPICAL
SYSTEM.

A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA OVERNIGHT.
RAINFALL TOTALS OF 3 TO 6 INCHES ARE LIKELY. THIS AMOUNT OF RAINFALL
COULD LEAD TO FLASH FLOODING PROBLEMS.

A WIND ADVISORY IS IN EFFECT FOR AREAS EAST OF THE BLUE RIDGE
MOUNTAINS FOR GUSTY WINDS NEAR 50 MPH THIS EVENING. THESE WINDS
COULD CAUSE SCATTERED TREE DAMAGE AND POWER OUTAGES IN THE ADVISORY
AREA.

A COASTAL FLOOD WARNING HAS BEEN ISSUED FOR LOCATIONS ALONG AND NEAR
THE TIDAL POTOMAC AND CHESAPEAKE BAY. TIDAL DEPARTURES BETWEEN 2 TO
4 FEET ARE LIKELY TO CAUSE MODERATE TO SIGNIFICANT COASTAL FLOODING
ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND ON THE TIDAL
POTOMAC.

A STORM WARNING IS IN EFFECT FOR MOST OF THE COASTAL WATERS THIS
EVENING FOR STRONG WIND GUSTS OF 50 KNOTS. A SMALL CRAFT ADVISORY IS
THEN IN PLACE FOR THE OVERNIGHT PERIOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MINOR RIVER FLOODING IS POSSIBLE OVER THE WEEKEND DUE TO THE
WIDESPREAD RAINFALL. THE MAIN STEM RIVERS SUCH AS THE
POTOMAC...SHENANDOAH AND RAPPAHANNOCK WILL LIKELY SEE SIGNIFICANT
RISES OVER THE WEEKEND. PLEASE REFERENCE OUR RIVER PRODUCTS FOR MORE
INFORMATION ON THE RIVERS. YOU CAN GET ALL OF THE LATEST RIVER
FORECAST INFORMATION AT: WEATHER.GOV/AHPS

A SMALL CRAFT ADVISORY REMAINS IN PLACE FOR THE WATERS SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED THIS EVENING. PLEASE RELAY ANY REPORTS
OF FLOODING OR WIND DAMAGE. EXCESSIVE RAIN AMOUNTS ARE ALSO
APPRECIATED.

JB

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:24 PM EDTCoastal Flood StatementLWXAnne Arundel, Baltimore, Calvert, Charles, Saint Mary's, City of Baltimore16 hr

Nearby

Wind Advisories in Virginia, 2006Wind Advisories in Maryland, 2006Wind Advisories in District of Columbia, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.